Alert archive / Virginia / Flash Flood Warnings in 2004
Flash Flood Warning 22, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Aug 2, 2004, 11:57 AM EDT for City of Norfolk, City of Portsmouth, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2004, 11:57 AM EDT (15:57 UTC)
- Expired
- Aug 2, 2004, 2:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
Counties City of Norfolk, VA, City of Portsmouth, VA
The radar
The Norfolk radar (KAKQ), 66 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 4.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1943 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 518 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KAKQ 021557 FFWAKQ VAC710-740-021800- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 1157 AM EDT MON AUG 2 2004 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... CITY OF NORFOLK IN SOUTHEAST VIRGINIA CITY OF PORTSMOUTH IN SOUTHEAST VIRGINIA * UNTIL 200 PM EDT * AT 1155 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM NEAR DOWNTOWN NORFOLK AND DOWNTOWN PORTSMOUTH...MOVING NORTHEAST AT 15 MPH. * THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR... OVER GHENT BY NOON EDT NORVIEW BY 1210 PM EDT OVER OCEAN VIEW BY 1220 PM EDT DOPPLER RADAR ESTIMATES OVER TWO INCHES OF RAIN HAS FALLEN OVER NORFOLK DURING THE PAST HOUR. ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES CAN BE EXPECTED THROUGH 2 PM. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3703 7627 3686 7641 3680 7628 3701 7608 $$ CULLEN
2 follow-up statements
000 WGUS71 KAKQ 021702 FFSAKQ VAC710-740-021800- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 100 PM EDT MON AUG 2 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 200 PM EDT FOR CITY OF PORTSMOUTH AND CITY OF NORFOLK... AT 1250 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING OF MANY STREETS IN PORTSMOUTH INCLUDING AT I264 AND PORTSMOUTH BOULEVARD...AND IN NORFOLK AT ROBIN HOOD ROAD AND I64 UNDERPASS. THE THUNDERSTORM WITH EXCESSIVE RAIN WAS MOVING SLOWLY NORTH. ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE WARNED AREA THROUGH 2 PM. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3703 7627 3686 7641 3680 7628 3701 7608 $$ CULLEN
000 WGUS71 KAKQ 021750 FFSAKQ VAC710-740-021800- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 150 PM EDT MON AUG 2 2004 ...THE FLASH FLOOD WARNING FOR CITY OF PORTSMOUTH AND CITY OF NORFOLK IS CANCELLED... THE HEAVY RAIN THAT PRODUCED WIDESPREAD STREET FLOODING IN PORTSMOUTH AND NORFOLK HAS MOVED NORTH OF THE AREA. SCATTERED SHOWERS AND THUNDERSTORMS...SOME WITH BRIEFLY HEAVY RAIN...WILL CONTINUE TO AFFECT THE AREA THIS AFTERNOON...BUT ADDITIONAL WIDESPREAD FLOODING IS NOT EXPECTED AT THIS TIME. $$ CULLEN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:05 AM EDT, 8 hours 52 minutes earlier.
Area forecast discussion, Aug 2, 3:05 AM EDT, 8 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 305 AM EDT MON AUG 2 2004 .SYNOPSIS... STNRY FNTL BNDRY XTNDG FM CNTRL NEW ENG TO TN GRDLY DSPTS DURG THE NEXT 24-36 HRS...WHL LO PRES GIVES GLANCING SHOT AT THE SE CONUS CST. WK HI PRES TAKES HOLD TUE AFTN INTO WED...FOLLOWED BY THE NEXT CDFNT APPROACHING THE RGN WED NGT...PUSHING OFFSHR THU. UNSEASONABLY STRNG TROF ALOFT DVLPS OVR ERN STATES BY THE WKND. && .SHORT TERM... LINGERING CNVTN GENLY W OF RIC ATTM...WL START THE FCST (THIS MORNING) W/ LOEST POPS SE SXNS OF VA/NE NC...HIEST W OF RIC. WL BE LLVL BNDRYS GALORE ACRS THE FA TDA...SO HARD TO PINPOINT WHR GREATEST THREAT FOR PCPN WOULD BE TDY. ENUF IS ENUF WRT RA...BUT APRS THAT CONTD HIER THAN CLIMO CHCS AGAIN TDA INTO TNGT. LCLLY HVY RA FM TSRAS INTO TNGT...GIVEN PERSISTENT PWS AOA 2 ACRS FA. LTL IF ANY SGNFT EFFECTS FM LO BRUSHING CST TDA THRU TUE. MDLS SUGG THAT DEEP MSTR AXIS SLIPS OFFSHR BY TUE AFTN...LEADING TO DCRSG POPS HEADING INTO MIDWEEK. && .LONG TERM... LIKELY TO BE AN END TO OPPRESSIVE HUMIDITY BY THE END THE WK/WKND AS STRNG TROF ALOFT FORMS OVR SE CANADA AND XTNDS SWD THRU ERN STATES. XTNDD TEMPS (FRI THRU SUN) WL LIKELY NEED TO BE ADJSTD DN...AND WL LET DAYSHIFT HANDLE THAT AFT COORD. && .AVIATION... LO CIGS FOR A WHL THIS MORNING...THEN IFR/MVFR IN TSRAS (MNLY THIS AFTN INTO TNGT). && .MARINE... MRGNL INCRS IN SEAS (TO 5 TO 6 FT) XPCTD FM S TO N ALG CSTL WTRS LT TNGT THRU TUE...WHL WND SPDS RMN BLO SCA. && .HYDROLOGY... SEBRELL CONTS TO BE JUST ABV FLD STAGE...FCST TO FALL BLO LTR TDA/TNGT. WL HV TO MONITOR OTR LCTNS FOR RISES GIVEN RECENT RA (AND PSBL ADDTNL HVY RA NEXT 12-24 HRS). && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. VA...NONE. NC...NONE. MARINE...NONE. && .PRELIMINARY POINT TEMPS/POPS... SBY 84 70 87 71 / 60 50 20 10 OXB 82 70 85 72 / 60 50 20 10 WAL 83 73 85 74 / 60 60 20 10 FVX 86 70 90 71 / 60 50 20 10 RIC 85 71 89 72 / 60 50 20 10 PTB 85 73 90 71 / 60 60 20 10 AKQ 85 72 90 71 / 60 60 20 10 PHF 84 72 87 73 / 60 60 30 10 ORF 83 75 87 75 / 60 60 30 10 ECG 84 75 86 73 / 60 60 30 10 && 25/32
Hazardous weather outlook, Aug 2, 11:54 AM EDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 1154 AM EDT MON AUG 2 2004 VAZ092-030900- SOUTHAMPTON VA- 1154 AM EDT MON AUG 2 2004 .DAY ONE...TODAY... MINOR FLOODING IS OCCURRING ALONG THE NOTTOWAY RIVER AT SEBRELL. THE RIVER IS EXPECTED TO GO BELOW FLOOD STAGE EARLY TUESDAY MORNING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>091-093>100-030900- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SUFFOLK VA-SURRY VA-SUSSEX VA-VIRGINIA BEACH VA- WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-YORK VA- 1154 AM EDT MON AUG 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY... THUNDERSTORMS...SOME WITH VERY HEAVY RAIN...ARE EXPECTED TODAY INTO TONIGHT. RAINFALL MAY EXCEED 4 INCHES IN SOME AREAS...POTENTIALLY LEADING TO FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. ADDITIONALLY...REFER TO STATEMENTS ISSUED BY THE NATIONAL HURRICANE CENTER CONCERNING THE TRACK OF TROPICAL STORM ALEX. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. BROWN
In the hours before
Special weather statement, Aug 2, 8:50 AM EDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 850 AM EDT MON AUG 2 2004 NCZ017-102-VAZ098-021330- EASTERN CURRITUCK NC-VIRGINIA BEACH VA-WESTERN CURRITUCK NC- 850 AM EDT MON AUG 2 2004 ...STRONG THUNDERSTORM MOVING INTO SOUTHERN VIRGINIA BEACH... AT 850 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTH CENTRAL CURRITUCK COUNTY...OR ABOUT 8 MILES NORTHEAST OF CURRITUCK...MOVING NORTH AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR SANDBRIDGE BEACH AT 930 AM EDT. EXPECT FREQUENT DANGEROUS LIGHTNING AND HEAVY RAINFALL IN THE PATH OF THIS STORM. HEAVY RAIN MAY CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. FOSTER
Local storm report, Aug 2, 10:29 AM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1029 AM EDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0306 PM LIGHTNING ELIZABETH CITY 36.30N 76.22W
08/01/2004 PASQUOTANK NC EMERGENCY MNGR
*** 2 INJ *** TWO GOLFERS INJURED ON THE GOLF
COURSE...ONE CRITICAL.
&&
KLLSpecial weather statement, Aug 2, 10:59 AM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1059 AM EDT MON AUG 2 2004 NCZ013>017-030>032-102-VAZ095>098-021600- BERTIE NC-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-EASTERN CURRITUCK NC-GATES NC-HERTFORD NC-NORFOLK/PORTSMOUTH VA-PASQUOTANK NC-PERQUIMANS NC-SUFFOLK VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC- 1059 AM EDT MON AUG 2 2004 ...TROPICAL LIKE SHOWERS OVER NORTHEAST NORTH CAROLINA AND HAMPTON ROADS... AT 1059 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED NUMEROUS SHOWERS AND THUNDERSTORMS OVER NORTHEAST NORTH CAROLINA AND HAMPTON ROADS. THE HEAVIEST RAINS EXTENDED FROM GATES COUNTY TO CURRITUCK...AND FROM SUFFOLK TO VIRGINIA BEACH AND NORFOLK. THE STORMS WERE MOVING NORTHEAST AROUND 10 MPH AND WILL CONTINUE TO AFFECT THIS REGION OVER THE NEXT HOUR. AREAS LIKELY TO HAVE HEAVY RAINFALL INCLUDE CURRITUCK...DEEP CREEK...DOWNTOWN NORFOLK...DOWNTOWN PORTSMOUTH...DOWNTOWN SUFFOLK...ELIZABETH CITY...GRANDY...GREAT BRIDGE...HERTFORD...KEMPSVILLE...SOUTH MILLS...AND VIRGINIA BEACH OCEANFRONT. EXPECT FREQUENT DANGEROUS LIGHTNING AND TORRENTIAL DOWNPOURS IN THE PATH OF THESE STORMS. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR MAY OCCUR WITH SOME STORMS AND WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. FOSTER
Nearby
Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.